Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 10, NWS La Crosse, WI

April 30, 20104 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 2010, 12:16 PM CDT for 4 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2010, 12:16 PM CDT (17:16 UTC)
Expired
Apr 30, 2010, 1:00 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA, Howard County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:45 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 30, 6:45 AM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
645 AM CDT FRI APR 30 2010

.UPDATED...

MESO MODELS...ARXWRF/NMM/NAM12/RUCWRF...POINT TO DIMINISHING TREND
IN AREAL COVERAGE OF THE PCPN ACROSS THE REGION...AS AN UPPER LEVEL
SHORTWAVE TROUGH LIFTS TO THE NORTH AND A LOW LEVEL JET DECREASES TO
THE SOUTH. 88-D RADAR IMAGERY SUPPORTS THIS TREND. WILL UPDATE THE
FORECAST FOR THIS MORNING TO ACCOUNT FOR THE DECREASING PCPN
CHANCES...BUT WILL NOT PULL THEM OUT COMPLETELY...NOT YET. A MID
MORNING UPDATE MAY BE NECESSARY IF IT DEFINITELY LOOKS LIKE A DRY
REST OF THE MORNING.

THE AFTERNOON STILL LOOKS GOOD FOR CONVECTION TO DEVELOP ALONG/AHEAD
OF THE COLD FRONT JUST TO THE WEST. THE X-FACTOR REMAINS THE AMOUNT
OF INSTABILITY THAT CAN BE BUILT...AS SHEAR IS QUITE HIGH. IF
500-1000 J/KG OF ML/MUCAPE CAN BE REALIZED...THE SEVERE THREAT WILL
BE THERE. CONDITIONS WILL HAVE TO BE MONITORED VERY CLOSELY THROUGH
THE DAY...WITH THE 3 TO 9 PM TIME FRAME STILL LOOKING LIKE THE MORE
FAVORABLE TIME FOR THUNDERSTORMS. AS TO HOW STRONG THEY GET WILL
HINGE ON THE INSTABILITY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Apr 30, 11:33 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT FRI APR 30 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1133 AM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP ACROSS THE REGION THIS AFTERNOON AND
EVENING...WITH A LINE OF THUNDERSTORMS EXPECTED ALONG THIS
BOUNDARY. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE SEVERE WEATHER. DAMAGING WINDS LOOK TO BE THE PRIMARY
THREAT...ALTHOUGH SOME LARGE HAIL AND ISOLATED TORNADOES COULD ALSO
OCCUR. THE MOST FAVORABLE TIME FOR A SEVERE WEATHER THREAT WILL BE
BETWEEN NOON AND 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SMALL CHANCE FOR THUNDERSTORMS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM NOON TO 9 PM TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO ADDITIONAL CALLS ARE SCHEDULED.

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:17 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon43 min
Apr 30, 1:40 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Monroe, Trempealeau50 min
Apr 30, 2:30 PM CDTSevere Thunderstorm WarningARXGrant30 min
Apr 30, 2:42 PM CDTSevere Thunderstorm WarningARXTaylor33 min
Apr 29, 9:30 PM CDTSevere Thunderstorm WarningARXFillmore, Mower34 min
Apr 29, 9:13 PM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.